Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 128, NWS Tucson, AZ

August 24, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2022, 6:57 PM MST for Pima County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2022, 6:57 PM MST (01:57 UTC)
Expired
Aug 24, 2022, 9:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:11 PM MSTHEAVY RAIN 15 Ese Picture Rocks, AZ
Aug 24, 8:00 PM MSTFLASH FLOOD6 Sse Picture Rocks, AZNATIONAL PARK SERVICE REPORTED FLOOD DAMAGE TO BAJADA LOOP ROAD AT SAGUARO NATIONAL PARK WEST. THE LOOP REMAINS CLOSED UP TO TWO DAYS FOR REPAIRS. TIMING ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS55 KTWC 250157
FFWTWC
AZC019-250400-
/O.NEW.KTWC.FF.W.0128.220825T0157Z-220825T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
657 PM MST Wed Aug 24 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 900 PM MST.

* At 657 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Tucson Mountains. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Marana, Casas Adobes, Flowing Wells, Saguaro National Park 
  West, Tucson Estates and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3234 11105 3230 11103 3222 11114 3222 11128
      3230 11130 3235 11126

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
487 
WGUS75 KTWC 250350
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
850 PM MST Wed Aug 24 2022

AZC019-250400-
/O.EXP.KTWC.FF.W.0128.000000T0000Z-220825T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
850 PM MST Wed Aug 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3234 11105 3230 11103 3222 11114 3222 11128
      3230 11130 3235 11126

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:28 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 24, 2:28 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Wed Aug 24 2022

.SYNOPSIS...
Scattered afternoon and evening showers and thunderstorms
will continue through the end of the week then a gradual drying
trend develops Sunday into the middle of next week resulting in
less storm coverage each day. Near or slightly below normal
temperatures will continue through the weekend with a bit of a
warm up expected early next week.

&&

.DISCUSSION...Today through Tuesday.

Showers began to develop late this morning and continue to
develop early into this afternoon. They have struggled to even
produce lightning thus far today with the first strike not
occuring until early this afternoon despite showers going for a
couple of hours. Santa Cruz and Pima counties look to have better
chances for a couple of stronger storms with relatively higher
instability in this area. Additional heavy rain into the Gila
River basin doesn't look likely today or tomorrow, hopefully
allowing the river levels to continue to recede. On Thursday the
focus for convection will be south of Tucson as well as over the
White Mtns with flow remaining easterly. The overall pattern will
be dictated by the ridge which remains to the north near the Four
Corners today before shifting southward on Thursday across Arizona
into Baja/Sonora by Friday. Over the weekend, a mid level trough
will move into the Western US, weakening the ridge before it
reconsolidates over the Desert Southwest early to mid next week.
The switch to westerly flow will allow a gradual drying trend
which in turn will lead to a lowering rain chances each day.
Enough moisture will remain in place for scattered showers and
storms to develop Friday through the weekend, favoring the higher
elevations with rain chances dropping to 15-25 percent Monday
through the end of the period.

Near to below normal temps are expected through the weekend before
warming back up a few degrees early next week as high pressure
settles back over the area.

&&

.AVIATION...Valid through 25/00z.
Isolated to scattered SHRA/TSRA will be possible through
25/01z-25/03z. FEW-SCT clouds at 6k-8k ft AGL will continue
through this evening with SCT-BKN clouds at or above 10k ft AGL
through at least 25/12z. Direct impacts to the terminals from
SHRA/TSRA could briefly lower CIGS to 3k-5k ft AGL and lower
visibilities in heavy downpours. Easterly winds will become light
and diurnal this evening. Another day of scattered SHRA/TSRA is
forecast for Thursday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Daily rounds of scattered showers and thunderstorms will continue
through this upcoming weekend with a downward trend after
Saturday. Primary threats will be strong winds, lightning, and
flash flooding. Outside of thunderstorm activity, wind trends will
remain light and follow typical diurnal trends.

&&

.HYDROLOGY...
The Gila River will continue to see a flood wave move slowly
downstream of Safford over the next 48 hours and then remain
elevated through into the weekend. Flood advisories are in effect
as a result of this flow.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Aug 24, 6:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima119 min
Aug 24, 7:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 24, 7:54 PM MSTAreal Flood AdvisoryTWCPima111 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.